MAUDE Adverse Event Report: DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, .5 FL OZ TWISTOFF - STERILE

DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, .5 FL OZ TWISTOFF - STERILE
Catalog Number 31805
Medical Device Problem Code Material Discolored (1170)
Health Effect - Clinical Code Impaired Healing (2378)
Date of Event 12/22/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
A customer reported a medihoney gel tube (id 31805) became dark brown after a week of usage and "wound open up and became ugly".The medihoney was prescribed by his foot doctor, and he visited his doctor weekly for a period of a month.The product was kept in a cool place in his room.The product was prepared by cleaning it after a shower, applying it with a q-tip, and covering it with a non-stick small gauge.Currently, the wound is much smaller and still draining a bit, and he was prescribed with another cream, collagenase santillana ointment.
 
Additional Manufacturer Narrative
Updated fields.The medihoney (b)(4) was not returned for evaluation; however, photos were provided.Dhr - no anomalies were found.Failure analysis/root cause - this complaint alleges that the medihoney discolored and also the wound it was treating "open up and became ugly".The complaint communications, ils investigation, trend analysis, and risk management review were reviewed in developing this failure analysis.The product was purchased otc online at walmart.Com.Federal law restricts this device to sale by or on the order of a physician.Currently, a corrective and preventative action (capa) has been opened to remove medihoney from otc sales on online retailers as this kind of sale is inappropriate.Integra is unable to confirm whether the devices were handled appropriately or per storage requirements.A review from medical affairs shared the following: "ultimately, he reports the wound is smaller but continues to drain.He reports the doctor prescribed the chemical debriding agent ¿ santyl.Mh supports autolytic debridement by the patient¿s own body.Mh is not a chemical debriding agent.Apparently, the patient¿s wound requires a stronger debriding agent.This care pathway will likely result in more drainage from the wound." the customer indicated the wound opened; however, a debriding agent's purpose is to open the wound, implying no failure mode.As for the discoloration, improper storage conditions could lead to product discoloring.However, examining the photos indicates there is no discoloration.Customer reported that product was stored "in a cool place" in their room.Upon examining the customer complaint, no mode of failure could be indicated based on the customer's response.Medihoney is not a debriding agent, however the customer used a debriding agent possibly in conjunction with medihoney with the purpose of debriding the wound.This implies no failure.The customer's implication that medihoney was discolored was not supported by examination of the photos provided.Medihoney is a natural product and the color is a normal color for the product, implying no failure.However, the customer did purchase a prescription product otc, which is under the scope of a current capa.Otherwise, the device appears to be within specifications.The device was not returned, however, if it is returned, testing can be done to confirm device is within specifications.
 
Event or Problem Description
N/a.

Brand Name
MEDIHONEY GEL IN TUBE, .5 FL OZ TWISTOFF - STERILE
Common Device Name
MEDIHONEY GEL
Manufacturer (Section D)
DERMA SCIENCES, INC.
104 shorting road
104 shorting road
toronto, ontario M1S 3 S4
CA  M1S 3S4
Manufacturer (Section G)
DERMA SCIENCES, INC.
104 shorting road
toronto, ontario M1S 3 S4
CA   M1S 3S4
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key21231539
Report Number3005920706-2025-00001
Device Sequence Number8603324
Product Code FRO
UDI-Device Identifier10381780486978
UDI-Public(01)10381780486978
Combination Product (Y/N)N
PMA/510(K) Number
NI
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number31805
Device Lot Number2351
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2024
Supplement Date Received by Manufacturer03/03/2025
Initial Report FDA Received Date01/24/2025
Supplement Report FDA Received Date03/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR
Patient SexMale
Patient Weight81 KG
Patient RaceWhite